Alert archive / Maine / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 2, 2020, 5:50 PM EDT for Kennebec County, Somerset County, Waldo County, Maine. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 5:50 PM EDT (21:50 UTC)
- Expired
- Jul 2, 2020, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kennebec County, ME, Somerset County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 84 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:25 PM EDT | TSTM WND DMG | Sidney, ME | TREES ON WIRES IN SIDNEY. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043
WUUS51 KGYX 022150
SVRGYX
MEC011-025-027-022230-
/O.NEW.KGYX.SV.W.0039.200702T2150Z-200702T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
550 PM EDT Thu Jul 2 2020
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Central Kennebec County in south central Maine...
Northwestern Waldo County in south central Maine...
South central Somerset County in west central Maine...
* Until 630 PM EDT.
* At 549 PM EDT, a severe thunderstorm was located near Fairfield,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Augusta, Waterville, Fairfield, Oakland, Thorndike, Skowhegan,
Pittsfield, China, Clinton, Belgrade, Manchester, Liberty, Palermo,
Unity, Norridgewock, Knox, Benton, Chelsea, Canaan and Albion.
This includes Interstate 95 between mile markers 112 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4446 6908 4434 6948 4434 6950 4433 6951
4426 6973 4458 7000 4458 6995 4460 6993
4463 6994 4477 6950
TIME...MOT...LOC 2149Z 331DEG 27KT 4462 6967
HAIL...1.00IN
WIND...60MPH
$$
DS2 follow-up statements
482
WWUS51 KGYX 022208
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
608 PM EDT Thu Jul 2 2020
MEC025-022217-
/O.CAN.KGYX.SV.W.0039.000000T0000Z-200702T2230Z/
Somerset ME-
608 PM EDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SOMERSET COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4446 6908 4434 6948 4434 6950 4433 6951
4426 6973 4453 6995 4460 6972 4458 6960
4459 6959 4460 6959 4463 6958 4464 6959
4469 6940
TIME...MOT...LOC 2207Z 331DEG 27KT 4450 6957
$$
MEC011-027-022230-
/O.CON.KGYX.SV.W.0039.000000T0000Z-200702T2230Z/
Kennebec ME-Waldo ME-
608 PM EDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN KENNEBEC AND NORTHWESTERN WALDO COUNTIES...
At 607 PM EDT, a severe thunderstorm was located near China, or near
Waterville, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Augusta, Waterville, Fairfield, Oakland, Thorndike, China, Clinton,
Belgrade, Manchester, Liberty, Palermo, Unity, Knox, Benton, Chelsea,
Albion, Burnham, Brooks, Freedom and Morrill.
This includes Interstate 95 between mile markers 112 and 131, and
between mile markers 134 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4446 6908 4434 6948 4434 6950 4433 6951
4426 6973 4453 6995 4460 6972 4458 6960
4459 6959 4460 6959 4463 6958 4464 6959
4469 6940
TIME...MOT...LOC 2207Z 331DEG 27KT 4450 6957
HAIL...1.00IN
WIND...60MPH
$$
DS389
WWUS51 KGYX 022228
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
628 PM EDT Thu Jul 2 2020
MEC011-027-022238-
/O.EXP.KGYX.SV.W.0039.000000T0000Z-200702T2230Z/
Kennebec ME-Waldo ME-
628 PM EDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KENNEBEC AND
NORTHWESTERN WALDO COUNTIES WILL EXPIRE AT 630 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4446 6908 4434 6948 4434 6950 4433 6951
4426 6973 4453 6995 4460 6972 4458 6960
4459 6959 4460 6959 4463 6958 4464 6959
4469 6940
TIME...MOT...LOC 2228Z 331DEG 27KT 4437 6947
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:08 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 2, 5:08 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Gray ME
508 PM EDT Thu Jul 2 2020
.SYNOPSIS...
Cold front will drop south through the area into tonight with
scattered showers and thunderstorms expected through this
evening. The front will stall to our southwest Friday with a
mostly cloudy and cooler day. Another front will cross the area
Sunday bringing a chance of showers and thunderstorms Sunday
afternoon. It will then turn increasingly warmer and more humid
through the middle of next week.
&&
.NEAR TERM /TONIGHT/...
5PM UPDATE....
Have updated the forecast to adjust precipitation chances and
thunderstorm wording. There's a cold front dropping in from the
NNW currently triggering convection in a line along and slightly
ahead of it. To the east, a back door front is moving west into
eastern Maine but will not arrive here until after the initial
front has made it to the coast. Further to the west, some more
isolated convection has initiated with assistance from the
terrain ahead of the frontal boundary. All of it is moving
generally to the south with some stronger updrafts capable of
producing large hail and gusty downburst winds. This severe
weather threat should be limited to just the next few hours as
overall instability weakens considerably as the evening
progresses. Still expect the possibility of fog tonight
depending on the degree of clearing. Fog will be most likely in
areas which see rain this evening.
ORIGINAL DISCUSSION...
Convection has started to fire near the international border as
the cold front progresses southward through Aroostook County.
Expect storms to continue to develop through this evening with
strong to severe storms possible until sunset. The overlap of
best instability, shear, and forcing continues to be over Maine,
where the best chances of severe storms will be. Lapse rates
are steepest in the low levels with relatively weak mid-level
lapse rates leading to strong winds being the primary threat,
although some hail will be possible. PWATS are near 1.3 inches
leading to storms producing torrential rain, but with fast
moving storms flooding will not be much of threat with low
visibility in downpours being the primary concern.
The cold front will continue to progress southwest overnight
and then will stall to our southwest by Friday morning. Ongoing
convection will transition to scattered showers with the loss of
heating after sunset. Dewpoints will drop behind the front
overnight across northeastern zones while cooler and drier does
not make it to southwestern areas until Friday. This will result
in a muggy night across southwest Maine and southern New
Hampshire with lows here in the upper 60s to near 70. With
lingering moisture across much of the area, fog will have a good
chance of developing again overnight.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday morning the front will be stalled just to our southwest
and will be oriented NW to SE. This will provide a focus for
scattered showers to develop as disturbances pass aloft in
northwest flow. The best chances for showers will be in
southwest New Hampshire into the White Mountains, although much
of the day will be mostly dry. Partial clearing is expected from
NE to SW into Friday afternoon with highs in the 70s. Friday
night will be much cooler than tonight with most places dropping
into the 50s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
500 MB pattern across NOAM stays unstable with a trend toward
troughiness over the NE CONUS and SE Canada. Overall, though, there
is a distinct lack of cool air away from the pole, so the trend will
be for more summer-like warm air and humid conds with a greater
frequency of SHRA/TSRA chances right into next week.
Saturday may start off with a lot of clouds, esecially in the south,
but should start to clear out to at least partly sunny in the
mountains, and perhaps mostly sunny to tho south. There is a small
chance for a SHRA/TSRA in the mtns Sat afternoon, but for the most
part Saturday will be dry. Will still be in NE flow, but that will
be weakening, so will likely be warmer inland mostly in the mid-
upper, but flow along the coast will just shift from NE to SE. 70s,
with highs in the upper 60s to lower 70s. But it should be
comfortable with Tds in the 50s to around 60. Sat night will see
clearing and cool conds with lows mainly in the 50s.
On Sunday, a weak 500 MB wave passes across NE ME and will bring a
chance for SHRA/TSRA again in the afternoon, although chance look
better in the N and E zones. Highs will be a little warmer than
Saturday, generally in the upper 70s to mid 80s, except in the low
70s right on the coast.
Mon-Wed will feature building ridging over the NE CONUS and
increased warm and moist air moving in from the SW. So each will
become progressively warmer and more humid. with temps well into
the 80s and low 90s by Wed, and Tds approaching 70. The next best
chc of showers/storms will also be Wed.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Short Term...Scattered SHRA and TSRA will be possible through
sunset with KAUG having the best chance of seeing TSRA. Low cigs
will bring MVFR to KCON and KMHT by morning with IFR expected
overnight at remaining terminals in fog and low cigs. Conditions
will improve Friday morning with overcast skies expected for
most through mid-day.
Long Term...Mainly VFR Sat- Mon. Tempo Flight restrictions in
TSRA possible Sunday afternoon, and in over vly fog at KLEB/KHIE
at night.
&&
.MARINE...
Short Term...Winds/seas stay below SCA criteria Sat-Tue.
Long Term...Cold front drops south through the area this evening
with scattered SHRA and isolated TSRA. Areas of fog are
possible overnight with east to northeast winds increasing to 25
kts behind the front Friday morning. Seas will also build to 5
ft by mid-day Friday with a SCA in effect into Friday afternoon.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 4 AM to 4 PM EDT Friday for ANZ150-
152-154.
&&
NEAR TERM UPDATE...Kimble
SHORT TERM...Schroeter
LONG TERM...CempaHazardous weather outlook, Jul 2, 3:36 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 336 PM EDT Thu Jul 2 2020 ANZ153-MEZ007>009-012>014-018>022-024>028-033-NHZ001>010-031000- Casco Bay-Northern Oxford-Northern Franklin-Central Somerset- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford- 336 PM EDT Thu Jul 2 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, Maine, south central Maine, southwest Maine, west central Maine, western Maine, central New Hampshire and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms, associated with cold front moving south through the area, may produce strong wind gusts and hail through early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ023-NHZ011>015-031000- Coastal York-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 336 PM EDT Thu Jul 2 2020 This Hazardous Weather Outlook is for southwest Maine, New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>152-154-031000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 336 PM EDT Thu Jul 2 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Areas of dense fog are possible through mid morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 2, 3:41 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Gray ME
341 PM EDT Thu Jul 2 2020
MEZ009-014-022015-
Southern Somerset-Central Somerset-
341 PM EDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET COUNTY...
At 340 PM EDT, a strong thunderstorm was located 7 miles south of
Kingsbury Plantation, or 15 miles southwest of Guilford, moving south
at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Madison, Bingham, Hartland, Cornville, Athens, Harmony, Brighton
Plantation, Mayfield, Saint Albans, Ripley, Palmyra and Solon.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4483 6982 4515 6977 4515 6966 4511 6966
4509 6964 4501 6962 4502 6952 4503 6952
4504 6949 4506 6950 4507 6935 4489 6930
TIME...MOT...LOC 1940Z 359DEG 18KT 4505 6964
DSSpecial weather statement, Jul 2, 4:26 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Gray ME
426 PM EDT Thu Jul 2 2020
MEZ009-014-022100-
Southern Somerset-Central Somerset-
426 PM EDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...
At 426 PM EDT, a strong thunderstorm was located near Bingham, or 18
miles west of Guilford, moving southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bingham, Athens, Harmony, Brighton Plantation, Mayfield, Solon and
Moscow.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4494 6986 4514 6986 4517 6969 4512 6966
4510 6966 4510 6965 4509 6964 4501 6962
4502 6959 4496 6956
TIME...MOT...LOC 2026Z 336DEG 17KT 4508 6975
DSSpecial weather statement, Jul 2, 5:11 PM EDT, 39 minutes before
Special Weather Statement National Weather Service Gray ME 511 PM EDT Thu Jul 2 2020 MEZ012-019-020-033-022145- Southern Oxford-Interior Cumberland Highlands-Androscoggin-Central Interior Cumberland- 511 PM EDT Thu Jul 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OXFORD...WEST CENTRAL ANDROSCOGGIN AND NORTH CENTRAL CUMBERLAND COUNTIES... At 511 PM EDT, a strong thunderstorm was located 7 miles east of Waterford, or 9 miles northwest of Mechanic Falls, moving southeast at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bridgton, Mechanic Falls, Naples, Waterford, Casco, Harrison, Hebron, Otisfield, Norway, Oxford, Poland, Paris and Minot. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4413 7073 4426 7058 4416 7025 4398 7053 TIME...MOT...LOC 2111Z 314DEG 18KT 4417 7057 DS
Special weather statement, Jul 2, 5:43 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Gray ME 543 PM EDT Thu Jul 2 2020 MEZ013-014-021-022-022215- Interior Waldo-Southern Franklin-Southern Somerset-Kennebec- 543 PM EDT Thu Jul 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC...WEST CENTRAL WALDO AND SOUTH CENTRAL SOMERSET COUNTIES... At 542 PM EDT, a strong thunderstorm was located near Fairfield, moving southeast at 30 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Waterville, Fairfield, Oakland, Skowhegan, Thorndike, Pittsfield, China, Clinton, Belgrade, Unity, Norridgewock, Benton, Canaan, Albion, Burnham, Freedom, Sidney, Smithfield, Rome and Winslow. This includes Interstate 95 between mile markers 117 and 143. If outdoors, consider seeking shelter inside a building. LAT...LON 4467 6997 4481 6961 4456 6924 4440 6976 TIME...MOT...LOC 2142Z 331DEG 27KT 4467 6967 DS
Local storm report, Jul 2, 5:48 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
548 PM EDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG ANSON 44.80N 69.89W
07/02/2020 SOMERSET ME PUBLIC
MULTIPLE TREES AND WIRES DOWN IN THE ANSON
AREA. HAIL WAS ALSO REPORTED.
&&
HATThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:38 AM EDT | Dense Fog Advisory | GYX | Androscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 2 more | 7 hr |
| Jul 2, 3:38 AM EDT | Small Craft Advisory | GYX | 44 hr | |
| Jul 2, 3:41 PM EDT | Special Weather Statement | GYX | 34 min | |
| Jul 2, 3:58 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 47 min |
| Jul 2, 4:26 PM EDT | Special Weather Statement | GYX | Somerset | 34 min |
| Jul 2, 4:34 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Somerset, Waldo | 41 min |
| Jul 2, 5:11 PM EDT | Special Weather Statement | GYX | Androscoggin | 34 min |
| Jul 2, 5:43 PM EDT | Special Weather Statement | GYX | Kennebec | 32 min |
| Jul 2, 6:05 PM EDT | Special Weather Statement | GYX | Kennebec | 25 min |
| Jul 2, 6:32 PM EDT | Special Weather Statement | GYX | Waldo | 28 min |
| Jul 2, 6:35 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Lincoln, Sagadahoc, Waldo | 40 min |
| Jul 2, 6:51 PM EDT | Special Weather Statement | GYX | Cumberland | 24 min |
| Jul 2, 6:59 PM EDT | Special Weather Statement | GYX | Androscoggin | 31 min |
| Jul 2, 7:10 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 23 min |
| Jul 2, 7:43 PM EDT | Special Weather Statement | GYX | Cumberland | 32 min |
| Jul 2, 7:58 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 28 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.